Alert archive / Kentucky / River Flood Warnings in 2017

River Flood Warning 6, NWS Jackson, KY

April 24, 2017Estill County, Kentucky

NWS Jackson, KY issued this river flood warning at Apr 24, 2017, 6:50 AM EDT for Estill County, Kentucky. It took effect at Apr 24, 2017, 1:00 PM EDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Apr 24, 2017, 6:50 AM EDT (10:50 UTC)
In effect from
Apr 24, 2017, 1:00 PM EDT
Expired
Apr 26, 2017, 5:20 AM EDT
In force
40 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2).

Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

339 
WGUS43 KJKL 241050
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE JACKSON KY 
650 AM EDT MON APR 24 2017

...The National Weather Service in Jackson Kentucky has issued
a flood warning for the following rivers in Kentucky...

  The Kentucky River near Ravenna
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 AM this morning.

&&

KYC065-242250-
/O.NEW.KJKL.FL.W.0006.170424T1700Z-170426T0920Z/
/RAVK2.1.ER.170424T1700Z.170425T0600Z.170426T0320Z.NO/
650 AM EDT MON APR 24 2017

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Kentucky River near Ravenna.
* from this afternoon to late Tuesday night.
* at  6:15 AM Monday the stage was 19.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* The river will rise to near 22.8 feet late tonight.
* At 21.0 feet...Low lying areas flood. Red, Lick, Road, Millers 
  Creek Road, Dark Hollow Road, and Noland Creek Road flood in 
  several places.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

KAS
4 follow-up statements
743 
WGUS83 KJKL 241501
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT Mon Apr 24 2017

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Pineville 
  The Cumberland River at Barbourville 
  The Kentucky River near Ravenna 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 6 PM EDT.

&&

KYC013-250301-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170425T0029Z.UU/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Pineville.
* at 10:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 1006 feet...Fourmile Road floods.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$

KYC121-250301-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0415Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T2215Z.NO/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Barbourville.
* at 10:30 AM Monday the stage was 31.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
  evening. The river will fall below flood stage tomorrow evening.
* At 34.0 feet...Flooding threatens homes and businesses in 
  unprotected areas.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

KYC065-250301-
/O.EXT.KJKL.FL.W.0006.170424T2018Z-170426T0800Z/
/RAVK2.1.ER.170424T2018Z.170425T0600Z.170426T0200Z.NO/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Kentucky River near Ravenna.
* from this afternoon to late Tuesday night.
* at 10:15 AM Monday the stage was 20.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.6 feet by after midnight tomorrow. The 
  river will fall below flood stage by tomorrow late evening.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

ABE
169 
WGUS83 KJKL 242139
FLSJKL
Flood Statement
National Weather Service Jackson Ky
539 PM EDT Mon Apr 24 2017

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Barbourville 
  The Kentucky River near Ravenna 
...The flood warning continues for the following rivers in 
Kentucky...

  The Cumberland River at Williamsburg 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 6 AM EDT.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC121-250939-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0022Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T1822Z.NO/
539 PM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Barbourville.
* at  5:30 PM Monday the stage was 32.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
  evening. The river will fall below flood stage tomorrow early 
  afternoon.
* At 34.0 feet...Flooding threatens homes and businesses in 
  unprotected areas.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

KYC235-250938-
/O.CON.KJKL.FL.W.0001.000000T0000Z-170427T0748Z/
/WLBK2.2.ER.170423T1651Z.170425T0600Z.170427T0148Z.NO/
539 PM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at  5:00 PM Monday the stage was 27.9 feet.
* Flood stage is 21.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 28.6 feet by 
  after midnight tomorrow. The river will fall below flood stage 
  Wednesday before midnight.


&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$

KYC065-250938-
/O.EXT.KJKL.FL.W.0006.000000T0000Z-170426T0000Z/
/RAVK2.1.ER.170424T2140Z.170425T0600Z.170425T1800Z.NO/
539 PM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Kentucky River near Ravenna.
* at  5:15 PM Monday the stage was 20.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 21.9 feet by after midnight tomorrow.the 
  river will fall below flood stage by tomorrow early afternoon.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

SHALLENBERGER
257 
WGUS83 KJKL 250935
FLSJKL
Flood Statement
National Weather Service Jackson Ky
535 AM EDT Tue Apr 25 2017

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Kentucky River near Ravenna 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 2 pm.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-252135-
/O.EXT.KJKL.FL.W.0006.000000T0000Z-170425T2252Z/
/RAVK2.1.ER.170424T2207Z.170425T0900Z.170425T1652Z.NO/
535 AM EDT Tue Apr 25 2017

The Flood Warning continues for
  The Kentucky River near Ravenna.
* at 5:15 AM Tuesday the stage was 21.5 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested, but will continue to be in flood
  through this afternoon. 
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$
328 
WGUS83 KJKL 251758
FLSJKL
Flood Statement
National Weather Service Jackson Ky
158 PM EDT Tue Apr 25 2017

...The flood warning is cancelled and a flood advisory has been issued 
for the following rivers in Kentucky...
 
  The Kentucky River near Ravenna
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

This will be the last update for this point concerning flooding.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC065-251828-
/O.CAN.KJKL.FL.W.0006.000000T0000Z-170425T1730Z/
/RAVK2.1.ER.170424T2207Z.170425T0900Z.170425T1730Z.NO/
158 PM EDT Tue Apr 25 2017

The Flood Warning is cancelled for
  The Kentucky River near Ravenna.
* at  1:15 PM Tuesday the stage was 21.2 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will fall to near 20.9 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 24, 4:05 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 4:05 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
405 AM EDT Mon Apr 24 2017

.SHORT TERM...(Today through Tuesday)
Issued at 405 AM EDT MON APR 24 2017

07z sfc analysis shows a deep and stacked area of low pressure
passing off to the southeast. Up until this point, this low has
been pumping in wave after wave of showers into eastern Kentucky.
Now just a few light ones remain and primarily just targeting the
far east near the Virginia and West Virginia border. With the
end of the significant rain have decided to drop the Flood Watch,
though local areas of high water remain - particularly near the
Cumberland and Kentucky Rivers where flood warnings or advisories
are currently in effect. Skies are mostly cloudy throughout the
area early this morning while winds continue from the northeast to
east at 5 to 10 mph. Temperatures through the area are rather
uniform, generally from 50 to 55 degrees while dewpoints vary from
the mid 40s northwest to the low 50s for much of the rest of the
area.

The models are once again in excellent agreement aloft through the
short term. They all depict a closed and semi-cutoff low dropping
through the Deep South and then east to the Atlantic Coast today.
As this low moves further away from Kentucky heights will rebound
and attention will shift to the flow pattern to the northwest.
This mid level pattern will be in the process of developing a
large trough over the Southern Rockies on Tuesday. Meanwhile, the
closed low will be continuing its trek up the east coast -
located over Cape Hatteras at this time. Given the good model
agreement will favor a blended/consensus solution along with a
lean toward the high res HRRR early on.

Sensible weather will feature a cloudy and still rather cool day
across eastern Kentucky as most places dry out. A few lingering
showers will continue to affect the area - particularly east but
just small amounts of QPF are expected. Plenty of low level
moisture will continue to keep skies rather cloudy tonight and
into Tuesday which will limit the temperature drop off tonight but
should not impact the rebound much on Tuesday as highs will be in
the mid to upper 70s with a return of partial sunshine.

Used the CONSShort and ShortBlend guidance to start off the grids
through the short term. Did not have to make much adjustment to
temperatures but did nudge dewpoints down a few degrees this
afternoon and again Tuesday afternoon. Also made some minor
tweaks to the PoPs and QPF grids to limit their range and
coverage today.

.LONG TERM...(Tuesday night through Sunday)
Issued at 335 AM EDT MON APR 24 2017

Very mild air will build into the region for the middle of the
week as shortwave ridging pushes east across the region. A
shortwave trough will then drive a cold front across the area on
Thursday. Models are tending towards a slightly more active front
on Thursday, so confidence is increasing for at least some
scattered showers and storms with the front passage. In fact,
0-6km shear magnitude is 40 knots. This coupled with some surface
instability will lead to some potentially damaging wind gusts.
Instability and mid level lapse rates not impressive enough to
support updrafts capable of hail, so it looks like any threat from
storms would be limited to damaging wind gusts. Dry weather would
return by late Thursday evening. However, a warm front will lift
north across the area Friday and Friday night and bring more
chances of showers and storms. Some model differences emerge by
Friday, but depending on how things work out, more strong to
severe storms would be possible. The warm front exits to the north
by early Saturday morning with dry weather returning for the
weekend. In the wake of the front, summer-like weather will surge
north across the area with highs well into the mid to upper 80s on
Saturday and Sunday. As upper levels amplify with a large ridge
developing over the eastern US, the warm weather may continue into
the following week. However, at some point, a cold front will work
into the Ohio river valley and interact with the warm and moist
air to provide another unsettled period sometime early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 235 AM EDT MON APR 24 2017

Generally IFR, to at times briefly lower, conditions will be in
place through nearly the entire TAF period with field mins for
cigs expected during this time. A brief bounce up to MVFR will be
possible, mainly during the daylight hours. SYM, being the most
north location may only see some occasional MVFR cigs - otherwise
VFR will be the rule.Look for shower activity to continue to
gradually decrease throughout the area with the exception of the
far east. Winds will be northeast at 5 to 10 kts across the
forecast area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Apr 24, 3:20 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
320 AM EDT Mon Apr 24 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
320 AM EDT Mon Apr 24 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Persistent rainfall and runoff across the area over the past
weekend has led to area streams and rivers running high or
exceeding their banks in several spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are anticipated on Thursday. A few severe storms
will be possible with damaging winds being the main threat.

Thunderstorms are possible again Friday through early Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:56 PM EDTRiver Flood AdvisoryJKLClay23 hr
Apr 23, 10:02 PM EDTRiver Flood WarningJKLBell21 hr
Apr 23, 10:05 PM EDTRiver Flood WarningJKLHarlan11 hr
Apr 23, 10:09 PM EDTRiver Flood AdvisoryJKLHarlan11 hr
Apr 23, 11:17 PM EDTRiver Flood AdvisoryJKLOwsley33 hr
Apr 23, 11:19 PM EDTRiver Flood AdvisoryJKLPerry15 hr
Apr 24, 4:08 AM EDTRiver Flood WarningJKLPerry11 hr
Apr 24, 5:33 AM EDTRiver Flood AdvisoryJKLPike20 hr
Apr 24, 6:58 AM EDTRiver Flood AdvisoryJKLPerry17 hr

Nearby

River Flood Warnings in Kentucky, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.